Munich Personal RePEc Archive

Stability of Partially Implicit Langevin Schemes and Their MCMC Variants

Casella, Bruno and Roberts, Gareth O. and Stramer, Osnat (2011): Stability of Partially Implicit Langevin Schemes and Their MCMC Variants. Published in: Methodology and Computing in Applied Probability , Vol. 13, No. 4 (1 December 2011): pp. 835-854.

[img] PDF
MPRA_paper_95220.pdf

Download (394kB)

Abstract

A broad class of implicit or partially implicit time discretizations for the Langevin diffusion are considered and used as proposals for the Metropolis–Hastings algorithm. Ergodic properties of our proposed schemes are studied. We show that introducing implicitness in the discretization leads to a process that often inherits the convergence rate of the continuous time process. These contrast with the behavior of the naive or Euler–Maruyama discretization, which can behave badly even in simple cases. We also show that our proposed chains, when used as proposals for the Metropolis–Hastings algorithm, preserve geometric ergodicity of their implicit Langevin schemes and thus behave better than the local linearization of the Langevin diffusion. We illustrate the behavior of our proposed schemes with examples. Our results are described in detail in one dimension only, although extensions to higher dimensions are also described and illustrated.

UB_LMU-Logo
MPRA is a RePEc service hosted by
the Munich University Library in Germany.